Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 137, NWS Huntsville, AL

August 22, 2003Lauderdale County, Limestone County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Aug 22, 2003, 10:16 PM CDT for Lauderdale County, Limestone County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2003, 10:16 PM CDT (03:16 UTC)
Expired
Aug 22, 2003, 10:45 PM CDT
In force
29 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Lauderdale County, AL, Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 113 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2889 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 7:40 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 22, 7:40 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
740 PM CDT FRI AUG 22 2003

.UPDATE...
POTENT LINE OF CONVECTION FORMERLY KNOWN AS AN MCS NOW STRETCHED OUT
ALONG THE KY-TN BORDER FROM KPAH TO KCSV...GENERALLY MOVING DUE S.
WW884 WAS IN EFFECT FOR NRN HALF OF TN...AND SVR TSTM WARNINGS WERE
BEING PUT OUT BY NEIGHBORS TO THE N. SFC FRONT DIDNT APPEAR TO HAVE
MADE MUCH PROGRESS...STRETCHING ACROSS NRN AND CNTRL KY. CLOSER TO
HOME...SEVERAL OUTFLOW BOUNDARIES WERE NOTED MOVING TOWARDS THE AREA
ON KNQA AND KHTX 88-DS AROUND 00Z. OTHERWISE...FAIRLY TRANQUIL WX
AROUND THE CWA WITH JUST SOME HIGH CIRRUS BLOW OFF OVERHEAD. 00Z
TEMPS WERE STILL IN THE UPR 80S...DEWPTS RANGED FROM 78 AT DCU TO 70
AT MDQ.

THICKNESSES AND THETA-E FIELDS SUGGEST CONTINUED SWD MOTION WITH
CONVECTIVE SYSTEM. QUESTIONS OF THE NIGHT ARE...HOW MUCH STORMS WILL
DISSIPATE WITH LOSS OF AFTN HEATING...AND WHETHER PVSLY MENTIONED
BOUNDARIES WILL PLAY ANY ROLE IN DEVELOPMENT. MESOETA HAS HANDLED
CONVECTIVE DEVELOPMENT RATHER WELL...CORRECTLY PREDICTING TRANSITION
FROM MCS TO LINEAR FORM...ALTHOUGH IT HAS BEEN TOO FAST WITH THE
MOTION. IF WE CORRECT FOR SPEED...ETA/META STILL PULL LINE INTO NRN
AL BTWN 04-07Z. LINEAR EXTRAPOLATION...PROBLEMATIC AS IT IS...PUTS
LINE INTO AREA BY AROUND 03Z. AT THE VERY LEAST...THINK AN INCREASE
IN CLD COVER AND POPS...AND CHANGE IN WORDING...WILL BE WARRANTED IN
ANY UPDATE. WOULD PREFER TO WAIT TO SEE HOW LINE PROGRESSES...AND
WOULD LIKE TO GET INPUT FROM UPDATED SWODY1...BEFORE MAKING ANY FIRM
DECISIONS. WILL LEAVE TEMPS ALONE FOR FIRST UPDATE...AND WAIT TO SEE
HOW THINGS PAN OUT BEFORE MAKING ANY CHANGES THERE.

.SUMMARY...
WILL LIKELY UPDATE WITHIN THE NEXT HOUR TO INCREASE CLOUD COVER AND
POPS...WITH ACTUAL INCREASES TBA BASED ON RADAR/SAT TRENDS.

.HUN...NONE.

BCC/27

.RELEVANT PART OF PVS DISC...

DYING FRONTAL BOUNDARY WILL LINGER NEAR THE AREA ON SATURDAY.  NOT
OVERLY IMPRESSED WITH PCPN CHANCES...BUT GIVEN THE POSSIBILITY OF
SOME WEAK FRONTAL CONVERGENCE COMBINING WITH THE HIGH INSTABILITY
LEVELS...WILL NEED TO HANG ON TO ISLTD POPS DURING THE DAYTIME
HOURS.  OTHERWISE...H50 HIGH CURRENTLY CENTERED ACROSS THE UPPER MS
VALLEY WILL SLOWLY SAG SEWRD TOWARD THE TN VALLEY AND BECOME THE
DOMINATE PLAYER INTO EARLY NEXT WEEK.  AS WARMER AND MUCH DRIER AIR
ALOFT BEGINS TO SETTLE IN...THIS WILL BRING AN END TO THE
DIURNALLY-DRIVEN CONVECTION AT LEAST FOR SUNDAY AND MONDAY.
ALSO...MAY BUMP TEMPS UP A TAD SUNDAY AND MONDAY GIVEN THE PROSPECTS
OF GOOD SUBSIDENCE AND A SLIGHTLY LESS HUMID AIRMASS OVERHEAD
(DEWPTS MID/UPPER 60S).

.TUESDAY THROUGH FRIDAY...
LATEST GFS ADVERTISING NEXT FRONTAL BOUNDARY APPROACHING BY
MIDWEEK.  UPPER FLOW SEEMS A BIT TO ZONAL TO JUST ON THAT TRAIN JUST
YET...AND A CHECK OF LAST NIGHTS ECMWF SHOWED U/L RIDGE AXIS HOLDING
STRONG FROM THE EASTERN SEABOARD BACK THROUGH THE LOWER MS VALLEY.
WHATEVER THE CASE...SUSPECT DEVELOPING SOUTHERLY GRADIENT AND
INCREASING MOISTURE ADVECTION ON THE BACKSIDE OF DEPARTING SFC HIGH
WILL HELP IN BRINGING SOME ISLTD CONVECTION BACK ACROSS THE TN
VALLEY.  WILL CONTINUE WITH ISLTD POPS EACH DAY THROUGH THE END OF
THE WEEK.

MR
Hazardous weather outlook, Aug 22, 9:20 PM CDT, 56 minutes before
ALZ001>010-016-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
920 PM CDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TONIGHT)...

AN AREA OF STRONG TO SEVERE THUNDERSTORMS OVER PORTIONS OF MIDDLE
TENNESSEE CONTINUES MOVING SOUTH AT AROUND 25 MPH. THESE STORMS WILL
AFFECT PARTS OF NORTHERN ALABAMA THIS EVENING.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 45 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.

SOME SEVERE THUNDERSTORMS ARE POSSIBLE BEFORE MIDNIGHT...WITH THE
PRIMARY THREAT BEING WIND GUSTS 55-65 MPH. AREAS NORTH OF THE
TENNESSEE RIVER MOST LIKELY WILL BE AFFECTED.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

AN APPROACHING FRONTAL BOUNDARY WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS DURING THE DAY ON SATURDAY. A FEW STORMS MAY BE STRONG
WITH WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN.

PRECIPITATION SHOULD END FROM SATURDAY NIGHT THROUGH MONDAY...AS A
SLIGHTLY DRIER AIRMASS FILTERS TOWARD THE REGION. ANOTHER CHANCE FOR
SHOWERS AND THUNDERSTORMS RETURNS TO THE TENNESSEE VALLEY FOR THE
TUESDAY THROUGH THURSDAY TIME FRAME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED LATE THIS EVENING.

BOYD

In the hours before

Special weather statement, Aug 22, 9:19 PM CDT, 57 minutes before
ALZ005-006-009-230330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
919 PM CDT FRI AUG 22 2003

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS CONTAINING
STRONG GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING ENTERING
NORTHERN ALABAMA...

A CLUSTER OF STRONG THUNDERSTORMS WILL ENTER NORTHERN ALABAMA FROM
TENNESSEE BETWEEN 9:30 AND 10 PM. THESE THUNDERSTORMS HAVE A HISTORY
OF PRODUCING STRONG WINDS...WITH GUSTS TO NEAR 50 MPH POSSIBLE. AT
THESE SPEEDS...THE WIND MAY BLOW LARGE OBJECTS AROUND...CREATING A
HAZARD FOR ANYONE REMAINING OUTDOORS. FLYING OBJECTS ALSO MAY BREAK
WINDOWS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE
WITH THESE STORMS.

PERSONS ACROSS NORTH CENTRAL AND NORTHEAST ALABAMA SHOULD TAKE COVER
AS THE STORMS APPROACH. STAY AWAY FROM WINDOWS...TELEPHONES...AND
OTHER ELECTRONIC EQUIPMENT. STAY TUNED TO NOAA WEATHER RADIO...OR
ANOTHER FAVORITE MEDIA OUTLET...FOR FURTHER STATEMENTS AND POSSIBLE
WARNINGS.

27

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 9:42 PM CDTSevere Thunderstorm WarningHUNJackson, Madison48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.